Alabama, 2010

Drought in Alabama, December 1 to 31, 2010

December 1 to 31, 2010 · NWS TAE · 5 events in 5 counties and zones

The extreme drought (D3), which developed across Geneva and Houston counties on October 19th and expanded into Coffee, Dale, and Henry counties on November 9th, was downgraded to a severe drought (D2) on December 7th. This severe drought (D2), which developed in mid September, continued through all of December and into January.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The extreme drought (D3), which developed across Geneva and Houston counties on October 19th and expanded into Coffee, Dale, and Henry counties on November 9th, was downgraded to a severe drought (D2) on December 7th. This severe drought (D2), which developed in mid September, continued through all of December and into January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 30, 9:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 30, 9:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 PM EST TUE NOV 30 2010

.UPDATE...SHARP COLD FRONT IS MAKING RAPID PROGRESS THROUGH THE
EASTERN HALF OF THE FORECAST AREA THIS EVENING. A QUICK 15 DEGREE
DROP IN TEMPERATURES IS FOLLOWING THE FRONT WITH A LARGE AREA OF
LIGHT RAIN AS WELL. FRONT SHOULD EXIT THE EASTERN CWA BY MIDNIGHT
WITH RAIN LINGERING INTO THE EARLY MORNING HOURS. WINDS DROP OFF
QUICKLY FOLLOWING THE STRONG BURST ASSOCIATED WITH THE FRONT. MADE
SOME MINOR CHANGES TO THE WEATHER GRIDS TO REMOVE THUNDER AND TO
INCLUDE CURRENT CONDITIONS IN THE TEMP AND WIND GRIDS.

&&

.AVIATION...ALTHOUGH THE THREAT FOR SEVERE WEATHER HAS COME TO AN
END ACROSS THE TERMINALS THIS EVENING...A LINE OF MODERATE TO HEAVY
SHOWERS WITH GUSTY SW WINDS OUT AHEAD OF THE STRONG COLD FRONT IS
MOVING EASTWARD ACROSS THE REGION...AND HAS ALREADY PASSED THROUGH
THE DHN AND ECP TERMINALS. ADDITIONALLY...A LARGE AREA OF LIGHT TO
MODERATE RAIN WITH GUSTY NW WINDS IS CONTINUING TO FALL BEHIND THE
FRONT. THIS RAIN SHOULD GRADUALLY COME TO AN END FROM NW TO SE
ACROSS THE TERMINALS OVERNIGHT...BUT LINGERING LOW CLOUDINESS BEHIND
THE RAIN MAY KEEP THE TERMINALS AT MVFR CONDITIONS FOR A FEW HOURS
AFTER SUNRISE...BEFORE WIDESPREAD CLEARING TAKES PLACE AND HOLDS THE
TAF SITES AT VFR LEVELS THROUGH THE REMAINDER OF THE DAY ON
WEDNESDAY.

&&

.MARINE...STRONG NORTHWEST WINDS WILL FOLLOW THE FRONT OVERNIGHT.
A BURST TO AROUND 30 KNOTS WILL FOLLOW THE FRONT...WITH WINDS
QUICKLY DROPPING TO THE 20 TO 25 KNOT RANGE. ADVISORY CONDITIONS
WILL CONTINUE THROUGH THE FIRST HALF OF WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   47  57  29  59  31 /  90   0   0   0   0
PANAMA CITY   42  59  36  60  39 /  80   0   0   0   0
DOTHAN        37  56  30  59  35 /  80   0   0   0   0
ALBANY        41  55  29  58  33 /  90   0   0   0   0
VALDOSTA      47  59  29  58  31 /  70  10   0   0   0
CROSS CITY    51  62  29  60  32 /  60  10   0   0   0
APALACHICOLA  44  59  33  60  36 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

CAMP/GOULD
Hazardous weather outlook, Nov 30, 10:37 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 PM EST TUE NOV 30 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1037 PM EST TUE NOV 30 2010 /937 PM CST TUE NOV 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT WILL EXIT THE REGION OVERNIGHT WITH RAIN
COMING TO AN END BY SUNRISE. GUSTY WINDS TO 30 MPH WILL ACCOMPANY
THE FRONT.

SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT SINCE WINDS OF 20 TO
25 MPH AND SEAS AS HIGH AS 8 FEET ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE RAIN WILL END QUICKLY FROM WEST TO EAST EARLY WEDNESDAY
MORNING...FOLLOWED BY FAIR AND SEASONABLY COLD WEATHER. WINDY
CONDITIONS AND ROUGH SEAS WILL BE HAZARDOUS TO BOATERS ON WEDNESDAY.
AS A COLD HIGH PRESSURE SYSTEM SETTLES OVER THE AREA THURSDAY
MORNING...FREEZING TEMPERATURES WILL BE POSSIBLE IN THE NORMALLY
COLDEST INLAND LOCATIONS AWAY FROM THE CITIES. IN FACT...A LIGHT
FREEZE OR FROST WILL BE POSSIBLE FRIDAY AND SATURDAY MORNINGS AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/CAMP

In the hours before

Local storm report, Nov 30, 9:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     COOLIDGE                31.01N 83.87W
11/30/2010                   THOMAS             GA   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN NEAR COOLIDGE.

&&

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Coffee

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Coffee forecast zone
Reported by
Official NWS Observations
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Drought, Dale

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Dale forecast zone
Reported by
Official NWS Observations
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Drought, Geneva

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Geneva forecast zone
Reported by
Official NWS Observations
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

Drought, Henry

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Drought, Houston

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Houston forecast zone
Reported by
Official NWS Observations
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275263, 275264, 275265, 275267, 275268.